Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Feb 28, 2024, 12:46 AM EST for Ingham County, Jackson County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2024, 12:46 AM EST (05:46 UTC)
- Expired
- Feb 28, 2024, 1:30 AM EST
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Ingham County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 9:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted.
395
WFUS53 KGRR 280546
TORGRR
MIC065-075-280630-
/O.NEW.KGRR.TO.W.0004.240228T0546Z-240228T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
1246 AM EST Wed Feb 28 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Northern Jackson County in south central Michigan...
Southern Ingham County in south central Michigan...
* Until 130 AM EST.
* At 1246 AM EST, a confirmed tornado was located 8 miles south of
Eaton Rapids, moving east at 55 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Leslie around 1255 AM EST.
Stockbridge around 105 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4229 8472 4242 8472 4242 8460 4246 8459
4248 8414 4243 8414 4242 8413 4233 8413
TIME...MOT...LOC 0546Z 260DEG 48KT 4239 8471
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
MEADE3 follow-up statements
433
WWUS53 KGRR 280557
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1257 AM EST Wed Feb 28 2024
MIC065-075-280630-
/O.CON.KGRR.TO.W.0004.000000T0000Z-240228T0630Z/
Jackson MI-Ingham MI-
1257 AM EST Wed Feb 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM EST FOR NORTHERN
JACKSON AND SOUTHERN INGHAM COUNTIES...
At 1257 AM EST, a severe thunderstorm capable of producing a tornado
was located near Leslie, or 8 miles southeast of Eaton Rapids, moving
east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Leslie around 100 AM EST.
Other locations in the path of this tornadic thunderstorm include
Stockbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4231 8472 4242 8472 4242 8460 4246 8459
4248 8414 4243 8414 4242 8413 4233 8413
TIME...MOT...LOC 0557Z 257DEG 45KT 4243 8453
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
CAS057
WWUS53 KGRR 280614
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
114 AM EST Wed Feb 28 2024
MIC065-075-280630-
/O.CON.KGRR.TO.W.0004.000000T0000Z-240228T0630Z/
Jackson MI-Ingham MI-
114 AM EST Wed Feb 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM EST FOR
NORTHEASTERN JACKSON AND SOUTHEASTERN INGHAM COUNTIES...
At 114 AM EST, a severe thunderstorm capable of producing a tornado
was located near Stockbridge, or 11 miles southeast of Mason, moving
east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stockbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4235 8444 4247 8439 4248 8414 4243 8414
4242 8413 4236 8413
TIME...MOT...LOC 0614Z 259DEG 43KT 4246 8428
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS452
WWUS53 KGRR 280620
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
120 AM EST Wed Feb 28 2024
MIC065-075-280630-
/O.EXP.KGRR.TO.W.0004.000000T0000Z-240228T0630Z/
Jackson MI-Ingham MI-
120 AM EST Wed Feb 28 2024
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON AND SOUTHEASTERN
INGHAM COUNTIES WILL EXPIRE AT 130 AM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
south central Michigan.
LAT...LON 4235 8444 4247 8439 4248 8414 4243 8414
4242 8413 4236 8413
TIME...MOT...LOC 0620Z 260DEG 48KT 4247 8420
$$
CASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Feb 28, 12:38 AM EST, 8 minutes earlier. Its key messages:
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
Area forecast discussion, Feb 28, 12:38 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1238 AM EST Wed Feb 28 2024
.KEY MESSAGES...
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
&&
.UPDATE...
Issued at 733 PM EST Tue Feb 27 2024
Adjusted POPs and Weather for tonight to match up with radar
trends and generally followed the HRRR with a line of storms
expanding eastward from the cluster of convection across northern
Illinois in an area of stronger theta-e advection. Still expect
the main threat to be large hail, but a wind threat and chance for
at least a brief QLCS-type tornado exists across the southern CWA
border.
&&
.DISCUSSION...
Issued at 336 PM EST Tue Feb 27 2024
- Severe Weather Potential Remains This Evening and Tonight
Our thinking has not changed much over the course of the last few
days and even as the event approaches we continue to believe we
will see some severe weather in the 700pm to 300am time frame
tonight. The parameter space is at levels we thought it would be
if not even a bit better. Surface based CAPE values are 2,000 j/kg
in our Southern CWA. The SPC mesoanalysis page along with current
RAP soundings in Southern Kalamazoo County show the cap has
eroded. MUCAPE values in the same 19z RAP sounding show MUCAPE
values of 2300 j/kg and 0-6km deep layer shear of 33 knots. The
shear values should increase as the low level jet moves in this
evening as does the upper level jet from the plains. Plenty of
shear will be available. Therefore, organized storms are expected
with rotating updrafts. Severe wind and hail are distinct
possibilities as are isolated tornadoes.
Regarding the tornado threat a secondary surface low looks to be
developing in the Northeast Missouri vicinity. This low is
forecast to lift northeast across Lake Michigan this evening which
may tend to lift a warm front into the southern CWA near I-94. The
warm front may become a focus for convection and the possibility
of acquiring stronger low level shear. Storm modes will be mixed
with lines and bows with a few embedded supercells as well. The
radar is expected to become active later this evening with the
most concerning time frame likely between 700pm and midnight.
Storms will continue after midnight but the may tend to be outflow
dominant by then. Bottom line...all hazards remain in play.
Watches and warnings are certainly possible this evening and
overnight.
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
A very strong cold front will plow through the area late tonight
and Wednesday morning. Temperatures around daybreak across it will
range from the 50s in Detroit to the single digits in Wisconsin.
Rain water on area roads and sidewalks may flash freeze in the
400am to 1000am time frame as the cold front surges through the
area. We have issued a Winter Weather Advisory for our western two
rows of counties as this is where more snow will occur. We think a
half inch is likely in many areas with local amounts up to 1-2
inches. The rapid drop in temperatures and burst of snow will
likely result in some travel problems Wednesday morning.
To the east, a Wind Advisory will be issued for the eastern 2 rows
of counties. There will be a little bit of snow there as well, but
much less. Most locations will see a trace. A few spots may see a
half inch. The flash freeze is a possibility as well, but given
less snow we went with the bigger threat and that is the wind.
Wind gusts on Wednesday will be 40-45 mph in the west and 45 to 50
mph in the east. Some power outages are likely on Wednesday in
spots.
- Dry and Warming Trend Into The Weekend
Upper level ridging and high pressure build in through the weekend.
We'll have to watch a brief shortwave trough that moves through
Friday. At this time this system looks to track just south of our
area. Under the ridge temperatures are expected to warm each day
with pretty good agreement in the ensembles of highs in the 30s on
Thursday warming into the 60s by Sunday.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1238 AM EST Wed Feb 28 2024
Areas of IFR conditions in strong to severe thunderstorms can be
expected from near BTL to JXN and LAN through about 07Z. After the
storms exit, a cold front will bring showers and areas of MVFR
conditions. Colder air will bring snow showers on Wednesday with
IFR conditions from MKG to GRR and AZO. Northwest winds will gust
over 30 knots much of the day and slowly decrease to about 20 to
25 knots on Wednesday evening.
&&
.MARINE...
Issued at 336 PM EST Tue Feb 27 2024
Multiple hazards ongoing and expected over Lake Michigan over the
next 24 to 36 hours. A Marine Dense Fog Advisory was issued early
today for the fog bank over Lake Michigan north of Holland. This
area of fog is somewhat ephemeral in that it is currently
shrinking in size after being somewhat widespread earlier this
afternoon. It is occuring due to high dew point air riding over
cold Lake Michigan waters. This will continue to be the case until
the cold front sweeps through overnight. So, the fog may be
somewhat in and out this evening but the threat remains so we will
continue the advisory.
A Small Craft Advisory is in effect now and continues into the
overnight. The SCA transitions into a Gale Warning at 100am. Winds
in the mixed layer are 40 knots over Lake Michigan so gales to
that level are expected given the well mixed air behind the cold
front. Winds should drop below Gale Force Wednesday evening, but
it will stay windy through Wednesday night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM early this morning to 4 PM EST
this afternoon for MIZ037-038-043-044-050-056-057-064-065-
071-072.
Wind Advisory from 7 AM this morning to 7 PM EST this evening
for MIZ039-040-045-046-051-052-058-059-066-067-073-074.
MARINE...Small Craft Advisory until 1 AM EST early this morning for
LMZ844>849.
Gale Warning until 7 PM EST this evening for LMZ844>849.
&&
UPDATE...Ostuno
DISCUSSION...Duke/RAH
AVIATION...Ostuno
MARINE...DukeHazardous weather outlook, Feb 27, 12:01 PM EST, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1201 PM EST Tue Feb 27 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this evening and tonight. Some of these storms could become severe. The best chance for severe weather will be near and south of Interstate 96 between 700 pm and 200 am. Large hail, damaging winds and an isolated tornado are all possible. Rain showers will change over to snow showers late tonight and Wednesday morning. Temperatures will plummet behind a strong cold front to below freezing, causing wet roads to flash freeze for the Wednesday morning commute. Some light snow accumulations will be likely west of U.S. Highway 131. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow showers will wind down through Wednesday. Wind gusts to 40 mph will be likely as the strong storm system pulls away. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. LMZ844>849-280830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous for Small Craft for today through this evening. Gales will develop after midnight creating hazardous conditions for all mariners. Thunderstorms will pose a hazard to mariners on Lake Michigan tonight, especially south of Whitehall. Strong winds, large hail and an isolated waterspout are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gales on Wednesday will gradually taper off through the day on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. NJJ/DUKE
In the hours before
Local storm report, Feb 27, 11:48 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1148 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM Hail 3 S Waverly 42.69N 84.61W
02/27/2024 M0.25 inch Eaton MI Public
&&Local storm report, Feb 27, 11:49 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1149 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM Hail Onondaga 42.44N 84.56W
02/27/2024 M0.25 inch Ingham MI Public
&&Local storm report, Feb 28, 12:22 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1222 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Hail 4 SSW Springfield 42.27N 85.26W
02/28/2024 M1.25 inch Calhoun MI Trained Spotter
&&Local storm report, Feb 28, 12:23 AM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1223 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Hail 1 SSE Battle Creek 42.30N 85.17W
02/28/2024 M1.75 inch Calhoun MI Trained Spotter
&&Local storm report, Feb 28, 12:28 AM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1228 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Hail 1 SE Brownlee Park 42.32N 85.12W
02/28/2024 M1.00 inch Calhoun MI Trained Spotter
&&Local storm report, Feb 28, 12:30 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1230 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Hail 1 SE Brownlee Park 42.32N 85.12W
02/28/2024 M1.75 inch Calhoun MI Broadcast Media
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 9:19 PM EST | Special Marine Warning | GRR | 116 min | |
| Feb 27, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 57 min |
| Feb 27, 10:31 PM EST | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 44 min |
| Feb 27, 10:38 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 52 min |
| Feb 27, 10:56 PM EST | Tornado Warning | GRR | Van Buren | 49 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 56 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Eaton | 15 min |
| Feb 27, 11:32 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 43 min |
| Feb 27, 11:57 PM EST | Tornado Warning | GRR | Kalamazoo | 16 min |
| Feb 28, 12:01 AM EST | Tornado Warning | GRR | Calhoun | 59 min |
| Feb 28, 5:24 PM EST | Small Craft Advisory | GRR | 18 hr |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.